Get help now Make a donation

Coming off psychiatric medication

Explains why you might decide to come off psychiatric medication, how to do this safely and where you can go for support. Also includes tips for friends and family wanting to support someone who is coming off medication.

If you're experiencing severe withdrawal symptoms and need urgent help, see our page on getting help in a crisis.

If you need to help someone else urgently, see our page on helping someone else in an emergency.

Will I get withdrawal symptoms?

Some people experience withdrawal symptoms and some don't. They can be very different person to person, lasting only a short time for some and a long time for others. It's not possible to tell who might get withdrawal symptoms when coming off medication, as it depends on many factors, including the type of medication you are on.

Withdrawal symptoms can sometimes be more likely if your medication has a short half-life, which means how quickly the drug starts to leave your body. See our page on half-lives for more information.

You are also more likely to experience withdrawal symptoms if you have been taking your medication for a long time, or withdraw from it too quickly.

"From the first day I reduced the dose I started having brain zaps."

What type of withdrawal symptoms might I get?

The type of withdrawal symptoms you might get varies depending on the medication you're taking, and the type of drug it is. Find out about your medication for some starting points, and see our pages on different types of medication for more details:

"One of my main symptoms of anxiety is derealisation, and I also experienced this when starting and coming off medication, which isn’t often talked about."

Am I having withdrawal symptoms or a relapse of my original illness?

It can sometimes be difficult to tell if you're experiencing withdrawal symptoms or if your mental health problem is returning or getting worse.

While it's different for different people, withdrawal symptoms often happen soon after you start to come off your medication and are sometimes different to symptoms or difficulties you've had before.

What could help with withdrawal symptoms?

Coping with withdrawal symptoms can be difficult, but there are things you can do that might help. You could:

  • Talk to your doctor. They may be able to adjust your dose, or prescribe other medications to help with withdrawal symptoms you're experiencing. You can ask your GP about this regardless of whether it was your GP or a psychiatrist who prescribed the medication you’re reducing.
  • Ask if you can switch medication. You could also ask your doctor about changing to a different drug that is easier to taper down from. For example if you're taking a drug with a short half-life, it could help to switch to another drug with a longer half-life, as this can reduce withdrawal symptoms.
  • Reduce your dose more slowly. It can be really discouraging if you get withdrawal symptoms, but this doesn’t mean you won’t be able to come off. It can sometimes help to take things more slowly than originally planned, or to stay at the same dose for longer before going down to a lower dose.

For more suggestions on looking after yourself and getting support, including if you're experiencing withdrawal symptoms, see our pages on self-care during withdrawal and support services during withdrawal.

You can report any withdrawal symptoms you experience to the Medicines and Healthcare Products Regulatory Agency (MHRA) using the Yellow Card scheme. This helps health professionals to collect information about all the ways people respond to medication, to make it as safe as it can be for people to use.

This information was published in April 2021. We will revise it in 2024.

References are available on request: email our info team.

If you would like to reproduce any of this information, see our page on permissions and licensing.

Share this information

arrow_upwardBack to Top